RSS
TwitterFacebook

Statins Used with HIV and Hep C Drugs Could Lead to Kidney Failure, Death

U.S. drug regulators are warning that the use of cholesterol-lowering drugs like Crestor, Lipitor and Zocor, along with drugs used to combat HIV and hepatitis C could increase the risk of muscle injury, kidney failure and death. 

On March 1, the FDA issued a drug safety communication, warning that the drug combination of protease inhibitors and statins could be cause serious or fatal injury. It is the second FDA warning involving statins in less than a week.

Statins are the best-selling drugs in the United States, with $14.5 billion in combined sales in 2008. They use the liver to block the body’s creation of cholesterol, which is a key contributor to coronary artery disease.

Side effects of statins have long been associated with a serious muscle injury, known as myopathy, which can progress to a more severe form of muscle damage known as rhabdomyolysis, in which the muscles break down and damage the kidneys as the body tries to filter the dead material out of the body. However, according to the FDA’s report, when statins and protease inhibitors are used together there is a sudden jump in the level of statins in the blood that make muscle injuries more likely.

The risk appears to be higher with some statins than with others. The FDA contraindicated both Zocor and Mevacor with any protease inhibitors, meaning the agency believes there is no safe way to use the drugs together.

In June, the FDA placed restrictions on the use of 80 mg Zocor, which could include twice-a-day 40mg doses, due to the high risk of myopathy and rhabdomyolysis.

In 2002 and 2008, the FDA issued warnings about the increased risk of rhabdomylosis when statins are used in combination with heart medication containing amiodarone.  In 2001, the statin-based drug Baycol was removed from the market due to its links with rhabdomyolysis.

Earlier this week the agency warned that statins had been linked to cognitive difficulties, like memory loss, and an increased risk of diabetes.

Rhabdomyolysis causes muscle fibers to begin to break down, releasing a protein called myoglobin, which can damage the kidneys as they attempt to filter it out of the bloodstream. Symptoms of rhabdomyolysis include muscle cramps, tenderness, stiffness, pain or spasms. The illness is usually reported in patients over 65 years of age or those who have renal impairment or uncontrolled hypothyroidism.

The FDA is having manufacturers update the labels on statins and protease inhibitors to include warnings about the risk of drug interactions and dosing recommendations on how to safely use statins with protease inhibitors.

Patients have been advised to make sure their doctors are aware of all the medications they are taking before starting a protease inhibitor or a statin, and the agency is urging doctors to carefully read the new dosing instructions. Both doctors and patients have been asked to report adverse events to the agency’s MedWatch Adverse Event Reporting program.

Tags: , , , , , , , , , , , ,

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.
Contact A Lawyer

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.